[Skip to Content]
[Skip to Content Landing]
Citations 0
Editor's Correspondence
December 9/23, 2002

Trade Name, INNs, and Medication Errors—Reply

Arch Intern Med. 2002;162(22):2636. doi:

In reply

We appreciate Dr Spodick's comments pointing out that the patient's first electrocardiogram may need a different interpretation. This does, however, not affect the fact that these electrocardiographic changes are clearly linked to an overdosage of verapamil, which resolved following discontinuation. Atrioventricular block is an established adverse effect of verapamil use.

Our article's principal message is that the exclusive use of brand names carries the risk of medication errors, an observation that has been addressed repeatedly in the past.13 If given along with INNs, nobody would object to add trademark names. Indeed, as Drs Anton and colleagues state, trademark names may provide important information by specifying the drug's formulation. With the common preference to use 1 rather than 2 drug names, however, we support to put highest priority on INNs. The impressive case reported by Drs Anton and colleagues also highlights that using abbreviations (eg, LA for long acting) may be dangerous because they may get lost during the communication process.

First Page Preview View Large
First page PDF preview
First page PDF preview
×